Alert archive / Texas / Winter Storm Warnings in 2017

Winter Storm Warning 3, NWS Amarillo, TX

April 4, 2017Dallam County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this winter storm warning at Apr 4, 2017, 1:38 PM CDT for Dallam County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 5 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 1:38 PM CDT (18:38 UTC)
Expired
Apr 4, 2017, 7:00 PM CDT
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 147 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 2:00 PM CDTSNOW 213 N Eva, OKMODERATE TO HEAVY SNOW AT OB.
Apr 4, 3:17 PM CDTSNOW 6Texline, TXLIGHT SNOW AT OBSERVATION. RAPID MELTING
Apr 4, 3:25 PM CDTSNOW 2Goodwell, OKSNOWING AT OBSERVATION. 2 INCHES COMMON FROM GOODWELL TO TEXHOMA.
Apr 4, 3:30 PM CDTSNOW 6Felt, OKLIGHT SNOW AND WINDY CONDITIONS AT OB.
Apr 4, 3:58 PM CDTSNOW 6.510 W Boise City, OKREPORTED 6-7 INCHES TOTAL WITH RAPID MELTING. LIGHT SNOW AT OB.
Apr 4, 4:21 PM CDTSNOW 415 S Texline, TXSNOW ENDED AROUND 1600. RAPID MELTING
Apr 4, 4:26 PM CDTSNOW 86 Se Texline, TXSTORM TOTAL SNOW. SNOW ENDED AROUND 1600.
Apr 4, 4:50 PM CDTSNOW 47 Se Keyes, OKSNOW HAS STOPPED ABOUT 3.5 INCHES ON THE GROUND WITH A MAXIMUM OF 4.0 INCHES AN HOUR EARLIER.
Apr 4, 4:51 PM CDTSNOW 5Texhoma, OKMEASURED 3.5 INCHES BUT THOUGHT AT LEAST 5 INCHES FELL WITH RAPID MELTING.
Apr 4, 5:10 PM CDTSNOW 2.5Stratford, TXMOST OF THE SNOW IS MELTING MAXIMUM SNOW DEPTH ON ELEVATED SURFACES EARLIER WAS ABOUT 2.5 INCHES.
Apr 4, 5:45 PM CDTSNOW 5Boise City, OKSTORM TOTAL SNOW
Apr 4, 6:00 PM CDTSNOW 2Guymon, OKMAXIMUM SNOW DEPTH WAS 2 INCHES IN GUYMON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS44 KAMA 041838
WSWAMA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Amarillo TX
138 PM CDT Tue Apr 4 2017

OKZ001-002-TXZ001-002-050000-
/O.UPG.KAMA.WW.Y.0005.000000T0000Z-170405T0000Z/
/O.NEW.KAMA.WS.W.0003.170404T1838Z-170405T0000Z/
Cimarron-Texas-Dallam-Sherman-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
and Stratford
138 PM CDT Tue Apr 4 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Amarillo has issued a Winter
Storm Warning for the western Oklahoma Panhandle and the far 
northwestern Texas Panhandle, which is in effect until 7 PM CDT 
this evening. The Winter Weather Advisory is no longer in effect.

* Timing...From this afternoon through the early evening today.

* Precipitation type and amounts...Total snow accumulations of 4
  to 7 inches will be possible generally along and west of a line
  from just west-northwest of Dalhart to Guymon. The highest
  amounts are expected in the far western part of the warning area
  near Texline to Boise City where 4 to 5 inches of snow has 
  already fallen. 

* Impacts...Roads conditions may become slick and dangerous. Slush
  may also freeze overnight creating slick conditions. Visibility
  may also be reduced to less than 1/2 mile at times due to moderate
  or heavy snowfall rates and blowing snow as north winds of 25 
  to 30 mph with gusts to around 45 mph are expected, especially 
  late this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow...
sleet...and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.

$$

TXZ003-050000-
/O.EXA.KAMA.WW.Y.0005.000000T0000Z-170405T0000Z/
Hansford-
Including the cities of Spearman and Gruver
138 PM CDT Tue Apr 4 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a Winter
Weather Advisory for 1-5 inches of snow, which is in effect until
7 PM CDT this evening. 

* Timing...From this afternoon through the early evening today.

* Precipitation type and amounts...Total snow accumulations of 1
  to 5 inches will be possible just north of a line from Spearman
  to Gruver.

* Impacts...Roads conditions may become slick and dangerous. Visibility
  may be reduced at times due to moderate or heavy snowfall rates
  and blowing snow as north winds of 25 to 30 mph with gusts to 
  around 45 mph are expected, especially this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow...sleet...or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities...and use caution while
driving.

&&

$$

TXZ006-007-050000-
/O.CON.KAMA.WW.Y.0005.000000T0000Z-170405T0000Z/
Hartley-Moore-
Including the cities of Hartley, Channing, and Dumas
138 PM CDT Tue Apr 4 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* Timing...From late morning through the early evening today.

* Precipitation type and amounts...Total snow accumulations of 1
  to 5 inches will be possible generally along and south of a line
  from Dumas to Hooker with the higher amounts further north and
  west.

* Impacts...Roads conditions may become slick and dangerous. Visibility
  may be reduced at times due to moderate or heavy snowfall rates
  and blowing snow as north winds of 25 to 30 mph with gusts to 
  around 45 mph are expected, especially this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow...sleet...or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities...and use caution while
driving.

&&

$$

Ward
1 follow-up statement
693 
WWUS44 KAMA 042354
WSWAMA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Amarillo TX
654 PM CDT Tue Apr 4 2017

OKZ001-002-TXZ001-002-050100-
/O.EXP.KAMA.WS.W.0003.000000T0000Z-170405T0000Z/
Cimarron-Texas-Dallam-Sherman-
Including the cities of Boise City, Keyes, Guymon, Dalhart, 
and Stratford
654 PM CDT Tue Apr 4 2017

...WINTER STORM WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Snow showers have ended across the northwest Panhandles, and
conditions continue to improve, therefore the Winter Storm Warning
will be allowed to expire at 7 PM.

$$

TXZ003-006-007-050100-
/O.EXP.KAMA.WW.Y.0005.000000T0000Z-170405T0000Z/
Hansford-Hartley-Moore-
Including the cities of Spearman, Gruver, Hartley, Channing, 
and Dumas
654 PM CDT Tue Apr 4 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Snow showers have ended across the central Panhandles, and 
conditions continue to improve, therefore the Winter Weather
Advisory will be allowed to expire at 7 PM.

$$

DGW

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this winter storm warning went out at Apr 4, 9:40 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 4, 9:40 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
940 AM CDT Tue Apr 4 2017

.UPDATE...A 90-100 kt left jet exit region is pointed at the
western Panhandles this morning as an upper level low approaches
the region from New Mexico. This, along with elevated instability
above H8, has allowed for a band of showers and isolated
thunderstorms to form across the western Panhandles. Showers and
isolated thunderstorms will continue to move northeast around 35
to 45 MPH, with additional formation possible in the central and
eastern Panhandles through the day. Temperatures in the
northwestern Panhandles were higher than currently forecasted,
with Dalhart still in the lower 40s, but Clayton dropping into the
lower 30s. Have updated temperature, and subsequently snow total,
grids to account for present trends. Otherwise, despite slightly
lower snowfall accumulations for parts of Dallam County, the
Winter Weather Advisory remains in effect.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                45  33  58  34  69 /  70  20   0   0   0
Beaver OK                  43  35  61  30  65 /  90  60   0   0   0
Boise City OK              37  26  53  26  63 /  90  30   0   0   0
Borger TX                  47  33  60  34  69 /  80  30   0   0   0
Boys Ranch TX              48  30  60  31  70 /  80  20   0   0   0
Canyon TX                  48  34  59  34  70 /  60  20   0   0   0
Clarendon TX               56  36  61  36  71 /  50  20   0   0   0
Dalhart TX                 45  27  56  27  66 /  90  20   0   0   0
Guymon OK                  42  32  58  30  66 /  90  50   0   0   0
Hereford TX                51  33  59  34  70 /  60  20   0   0   0
Lipscomb TX                46  37  61  35  67 /  80  40  10   0   0
Pampa TX                   47  33  58  33  66 /  70  30   0   0   0
Shamrock TX                54  40  63  37  71 /  60  20   5   0   0
Wellington TX              60  40  64  37  72 /  50  20   0   0   0

&&

.PREV DISCUSSION... /Issued 621 AM CDT Tue Apr 4 2017/

AVIATION...
MVFR/IFR conditions are expected throughout the first half of the
12Z TAF period for all TAF sites. Current observations are
already showing IFR/MVFR conditions at KDHT/KGUY. A TEMPO group
was added to these two aforementioned sites for the first 4 hours
to continue to low ceilings at these locations. MVFR/IFR
conditions will move into KAMA later this morning closer to the
18Z timeframe. Although just rain showers are expected at KAMA,
-RASN conditions are expected throughout the day before 00Z
Wednesday at KDHT/KGUY. There may be a period of time where DHT
could experience some SHSN and -SN conditions. Winds will also be
quite gusty between 18Z Tuesday and around 03Z Wednesday with
winds shifting from east to north behind the front. Winds behind
the front will be sustained between 20-25 kts with gusts over 30
kts at times. As we go past 01-03Z Wednesday, conditions will
begin to improve at all TAF sites. Winds will still be gusty out
of the northwest between 15-20 kts through the end of the TAF
period. With the exception of VCSH for KGUY through 08Z Wednesday,
weather conditions will become more tranquil heading to the end
of the TAF period.

Meccariello

PREV DISCUSSION... /Issued 441 AM CDT Tue Apr 4 2017/

DISCUSSION...
No significant changes have been made to the forecast.  Much
cooler conditions are expected today as strong cold air advection
sets up behind cold front.  Potential for accumulating snow in
northwest part of Combined Texas and Oklahoma Panhandles as cold
air aloft with vigorous shortwave trof moves across moist low
levels in regime of upslope flow.  Have kept forecast snow
amounts of one to three inches in western Cimarron County and
northwest Dallam County where SREF probabilities remain highest.
Isolated thunder is possible across mainly southern and eastern
parts of the Texas Panhandle today owing to steep lapse rates as
strong upper-level dynamics encounter zone of greater instability
along and near low-level baroclinic zone.

Closed mid-level low departs to the northeast this evening, with
potential for significant precipitation coming to an end with the
loss of upslope flow.  Showers and snow showers expected to
diminish in intensity with all precipitation ending late tonight.
Western half of forecast area expected to clear first, with low
temperatures at or below freezing.

Moderate northwest winds on Wednesday hold temperatures about 10
degrees Fahrenheit below climo.  Warmer on Thursday with highs
near seasonal norms as cool surface ridge moves east of area and
mid- level heights rise.  Warmer still for Friday through Sunday
as westerly winds prevail.  Slightly cooler on Monday behind
Sunday night cold front.  03

Cockrell

FIRE WEATHER...
No elevated or critical fire weather conditions are expected through
Friday.  Minimum relative humidities will remain well above
necessary thresholds.  A strong cold front will cause north winds
of 20 to 30 mph with higher gusts today.  Moderate northwest
winds will prevail tonight and Wednesday. Light winds are
expected Thursday.  Southwest winds resume on Friday, possibly
leading to elevated fire weather conditions on Saturday and Sunday
as southwest and west winds continue.  03

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 7 PM CDT this evening for the
     following zones: Dallam.

OK...Winter Weather Advisory until 7 PM CDT this evening for the
     following zones: Cimarron.

&&

98/16
Hazardous weather outlook, Apr 4, 11:58 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1158 AM CDT Tue Apr 4 2017

OKZ001>003-TXZ001>020-050500-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1158 AM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Snow accumulations of 1 to 5 inches are expected across the western
Oklahoma Panhandle and northwestern Texas Panhandle. A Winter
Weather Advisory will be in effect from 10 AM through 7 PM CDT for
these areas. Snow may be moderate to heavy at times along with blowing
snow which may cause limited visibility.

Isolated thunderstorms are possible today across the southern and
eastern Texas Panhandle. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 4, 12:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     SNOW             BOISE CITY              36.73N 102.51W
04/04/2017  M4.5 INCH        CIMARRON           OK   EMERGENCY MNGR

            HEAVY SNOW IS STILL FALLING.

&&

EVENT NUMBER AMA1700302

BIEDA
Local storm report, Apr 4, 12:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1228 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     SNOW             TEXLINE                 36.38N 103.02W
04/04/2017  M5.0 INCH        DALLAM             TX   TRAINED SPOTTER

            SNOW IS STILL FALLING.

&&

EVENT NUMBER AMA1700303

BIEDA
Local storm report, Apr 4, 12:46 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1246 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     SNOW             STRATFORD               36.34N 102.07W
04/04/2017  E1.0 INCH        SHERMAN            TX   PUBLIC

            SNOW STILL FALLING.

&&

EVENT NUMBER AMA1700304

BIEDA
Local storm report, Apr 4, 12:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1251 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     SNOW             13 N EVA                36.99N 101.90W
04/04/2017  E1.0 INCH        TEXAS              OK   FIRE DEPT/RESCUE

            SNOWING SINCE MID MORNING... HEAVY SNOW IS NOW FALLING.

&&

EVENT NUMBER AMA1700305

BIEDA
Local storm report, Apr 4, 1:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     SNOW             12 ENE CHANNING         35.77N 102.15W
04/04/2017  M1.0 INCH        MOORE              TX   TRAINED SPOTTER

            MODERATE SNOW IS STILL ONGOING.

&&

EVENT NUMBER AMA1700306

BIEDA
Local storm report, Apr 4, 1:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
120 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     SNOW             WHEELESS                36.72N 102.90W
04/04/2017  E5.0 INCH        CIMARRON           OK   PUBLIC

            REPORT RECEIVED VIA TWITTER...HEAVY SNOW STILL FALLING.

&&

EVENT NUMBER AMA1700307

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:42 PM CDTSpecial Weather StatementAMAHansford48 min
Apr 3, 7:52 PM CDTSpecial Weather StatementAMASherman38 min
Apr 3, 8:25 PM CDTSpecial Weather StatementAMAOchiltree50 min
Apr 3, 8:29 PM CDTSpecial Weather StatementAMAMoore46 min
Apr 3, 9:22 PM CDTSpecial Weather StatementAMALipscomb38 min
Apr 3, 10:45 PM CDTSpecial Weather StatementAMAHemphill30 min

Nearby

Winter Storm Warnings in Texas, 2017Winter Storm Warnings in Oklahoma, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.